Tennessee, 2006

Hail in Tennessee, May 20, 2006

May 20, 2006 · NWS OHX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 3:01 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 20, 3:01 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT SAT MAY 20 2006

.SHORT TERM...AT 20Z, SURFACE BOUNDARY WAS SOUTH OF CROSSVILLE AND
NASHVILLE, BUT NORTH OF JACKSON, TENNESSEE. STRONG TEMPERATURE
GRADIENT EXISTS ACROSS MIDDLE TENNESSEE, WITH 74 DEGREES AT CKV,
78 AT BNA, AND 90 AT MKL, MSL, AND HSV. EARLIER CONVECTION THAT
FORMED OVER THE NASHVILLE METRO AREA AND PROMPTED SEVERE
THUNDERSTORM WATCH 366 MOVED SOUTHEASTWARD ACROSS THE CUMBERLAND
PLATEAU, AND WELL AWAY FROM THE MID STATE. THEREFORE, THE WATCH
WAS CANCELED ABOUT AN HOUR AGO.

.LONG TERM...LOOK FOR THE SURFACE BOUNDARY TO STALL OVER SOUTHERN
MIDDLE TENNESSEE OVERNIGHT, THEN MOVE NORTHWARD AGAIN AS A WARM
FRONT TOMORROW AND TOMORROW NIGHT AS A MID-LEVEL LOW HEIGHT CENTER
DEVELOPS TO OUR WEST. SHORTWAVE WILL MOVE ACROSS MIDDLE TENNESSEE
MONDAY MORNING, FINALLY BRINGING US DRIER, COOLER AIR AS HIGH
PRESSURE BUILDS IN FROM THE UPPER MIDWEST.

THE NEXT WEATHER SYSTEM WILL MOVE INTO MIDDLE TENNESSEE ON
WEDNESDAY AHEAD OF A LOW PRESSURE CENTER THAT WILL DEVELOP OVER
THE CENTRAL PLAINS, THEN DIVE SOUTHEASTWARD INTO THE OHIO VALLEY
BY FRIDAY MORNING.

MIDDLE TENNESSEE REMAINS UNDER A SLIGHT RISK OF SEVERE WEATHER
OVERNIGHT, ALTHOUGH IT APPEARS THAT OUR CHANCE OF SEVERE HAS COME
AND GONE. SOME STORMS MAY FORM IN THE VICINITY OF THE SURFACE
BOUNDARY OVERNIGHT, BUT WILL LIKELY REMAIN LESS THAN SEVERE. OUR
WESTERN COUNTIES ARE UNDER A SLIGHT RISK TOMORROW AND TOMORROW
NIGHT, WITH ANOTHER CHANCE OF SEVERE STORMS COMING ON WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    63  80  58  77 /  30  40  40  20
CLARKSVILLE  59  79  56  77 /  30  40  40  20
CROSSVILLE   58  79  54  74 /  30  30  30  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, May 20, 2:30 AM CST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT SAT MAY 20 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
330 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT.  THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER SOUTH AND
WEST PORTIONS OF MIDDLE TENNESSEE. AN OLD FRONTAL BOUNDARY AND UPPER
LEVEL DISTURBANCES MOVING SOUTHEAST WILL PROVIDE THE FOCUS FOR
ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COMPLEXES WILL POSSIBLY MOVE SOUTHEAST ACROSS THE
MIDSTATE ON SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY.
CONSEQUENTLY...THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF SEVERE WEATHER...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT LIKELY.

GIRODO

In the hours before

Special weather statement, May 20, 2:06 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SAT MAY 20 2006

TNZ028-030-032-062>066-075-077>080-202100-
BEDFORD-CANNON-COFFEE-CUMBERLAND-DEKALB-GRUNDY-PUTNAM-RUTHERFORD-
SMITH-VAN BUREN-WARREN-WHITE-WILSON-
306 PM CDT SAT MAY 20 2006

...SEVERE THUNDERSTORM WATCH 366 HAS BEEN CANCELED...

THE CLUSTER OF THUNDERSTORMS THAT PROMPTED SEVERE THUNDERSTORM WATCH
366 HAS MOVED WELL OUT OF THE AREA. THE ATMOSPHERE HAS STABILIZED
SIGNIFICANTLY, AND THE THREAT OF SEVERE WEATHER HAS PASSED.

ROSE
Special weather statement, May 20, 6:35 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT SAT MAY 20 2006

TNZ056-058-093>095-210130-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
735 PM CDT SAT MAY 20 2006

...STRONG THUNDERSTORMS WERE AFFECTING GILES...LAWRENCE...LEWIS...
PERRY AND WAYNE COUNTIES...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
LAWRENCEBURG TO 11 MILES SOUTHWEST OF LINDEN...MOVING EAST-SOUTHEAST
AROUND 15 MPH.

PEOPLE IN GILES...LAWRENCE...WAYNE...LEWIS AND PERRY COUNTIES...
INCLUDING THE CITIES OF WAYNESBORO AND LAWRENCEBURG...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR SOUTHWEST
MIDDLE TENNESSEE.

31

The radar

The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lewis

When
May 20, 7:16 PM CST
Where
Lewis County, Hohenwald
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.567

Hail, Wayne

When
May 20, 10:00 PM CST
Where
Wayne County, North Portion
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -87.800

EMA official reported large hail in the northern part of the county.

Hail, Lewis

When
May 20, 11:30 PM CST
Where
Lewis County, Hohenwald
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.550, -87.567

Power was reported out in the western part of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506400, 5506401, 5506402.